Vitamin D Abnormality / Parathyroid Hormone Abnormality
Short Summary

51-year-old female with vitamin D deficiency among other medical problems: high blood pressure, episodes of transient syncope, and sleep apnea. In the expert's opinion frequent changes and discontinuations of drugs as well as big intervals between one dose to another, can be responsible for hypertensive crisis. Therefore the expert recommends to stop too frequent investigations , and instead focus on appropriate treatment, that should be combination of Angiotensin Receptor Blocker and diuretics.

Patient's Questions
Questions about possible Vitamin D/ Parathyroid Hormone abnormality.

1)
The patient's 25 year old daughter’s PTH and Vit. D, 25 levels have been tested and her PTH is also too high (91) when her Vit. D, 25 is normal (33).  Since her daughter is also affected, she is wondering if we could have a genetic abnormality that affects the vitamin D feedback mechanism in their kidneys or elsewhere. 
2)
What else might be causing these abnormalities?
3)
If it is safe to continue vitamin D supplementation as prescribed?

Medical Background

Female, Age 51
Background:

1.)
When vitamin D, 25 is too low (16.5 ng/ml),  (PTH) is in the normal range (45 pg/ml)
2.)
When vitamin D, 25 is close to normal (30 ng/ml), PTH is too high (92 pg/ml)
3.)
D,1,25 seems to be indirectly proportional to D,25
4.)
24 hour urinary Ca and phosphate elevated at times; Serum Ca and P have been normal
5.)
The patient's doctors feel that this response is abnormal, so portions of the testing have been repeated.


Results:

 
2/06/08
7/29/08
9/18/08
9/29/08
10/01/08
10/23/08
D, 25
12.5 L
30 L
-
16.5 L
19.6 L
42
PTH 
-
92 H
44
45
44
68 H
D, 1,25
38.4
-
-
-
-
18.8
Ca - Serum
9.4
9.8
-
9.4
9.8
9.7
P - Serum
-
-
-
2.5
-
-
Ca mg/24hr
-
-
455 H
206
-
364 H
Phosphate mg/24
-
-
1022
-
-
1378 H

 
Additional Information:

1.)
The patient's was the only child (out of 4) in her family who had numerous cavities as a child. Different areas of her jaw have been operated on to remove dead or infected bone. Surgeon wondered she had osteoporosis. She had never taken fosamax.
2.)
Her daughter had 12 fillings in her baby teeth. She recently found out that she has needs 12 fillings in her permanent teeth, even thought she was just at the dentist 6 months ago. She is 25.
3.)
Paternal side - aunts and grandmother had significant ‘hump - like’ formation on upper back that prevented them from being able to stand with erect posture.
4.)
Maternal side - 3 generations of women and men have had to have hip and/or knee replacements as early as age 43.
5.)
TSH has been low normal (1.8 - 2.1). Thyroid has multiple nodules. She had not had a biopsy.
6.)
DPD/Crt Ratio slightly elevated (8.2) October, 2007 -   N-telo/Crt normal (50) October, 2008.
7.)   
Rx - Clonidine prn for NE clearance problem. Benadryl and epinephrine prn for anaphylactic and anaphylactoid reactions.

 

Expert's Opinion

The patient is a known hypertensive patient whose blood pressure is mostly uncontrolled.
In her past history there are two episodes of transient syncope, reason for it however was not found: tilt test was summarized as "borderline study".
Measures of parasympathetic and sympathetic functions were in the range of normal and systolic blood pressure while in postural position "was sufficient for cerebral perfusion". It was not too low.
Since MIBG was negative and total urinary catecholamines which were performed in Mayo clinic did not reach high level, thus the diagnosis of Pheochromocytoma may be ruled out.
Hyperaldosteronism can be ruled out as well: K was low only while patient was    treated with diuretics. Renin was low but increased during walking. Aldosterone was not high.
Thus, I would stop too frequent investigations , and instead repeating it again and again I would focus on appropriate treatment as soon as possible.
Missing important information:
·         Sleep apnea which is being mentioned only  by the way. I have not seen any relevant information or confirmation of this pathological condition.  
·         Weight and height are not being mentioned.
·         Neurological examination was abnormal, but differential diagnosis  was not mentioned.
·         I wonder whether auto immune conditions were ruled out.
The main thing which should be done is to offer an optimal therapy.
Frequent changes and discontinuations of drugs can be responsible for   hypertensive crisis, as well as for ups and downs.
Of course I am aware to the fact that it is very easy to criticize but it is very difficult to control blood pressure in a patient having so many complains.
Norvasc ( higher dose that she got) can induce flushes headaches and    tachycardia.
Combination of beta adrenergic blockers can combat many of the side effects.
Alpha blocking agents can induce frequent urination in women.
Cardizem - a good drug for coronary patients is relatively mild antihypertensive   drug.
Clonidine (which I don't recommend) should be taken few times a day.
Big intervals between one dose to another can induce hypertensive crisis  !!!!!!
I would offer fixed combination of Angiotensin Receptor Blocker (ARB) and small dosage of diuretics: CANDESARTAN PLUS  (ATACAND PLUS) 16/12.5.
While on this treatment which I hope will be well tolerated, one should perform 24 hour blood pressure monitoring.
Extreme changes in amplitude and frequency of spikes may help in choosing an appropriate treatment. Disautonomic problems can be revealed and or ruled out.
Few questions, posed by the patient should still be answered:
  • Intense pain and aggravation can induce high blood pressure.
  • Below normal mineral reserves cannot induce such a picture (check however your vitamin D blood level).
  • Low blood volume is not relevant in this patient.
  • Chewing can induce a rise in blood pressure. However since during eating there is an increase in abdominal blood flow sometimes (mainly in old patients) a drop in blood pressure can occur.

""